Intravenous Iron Causing a Pustular Eruption

1Carilion Clinic Virginia Tech Carilion Internal Medicine Residency Program, Roanoke, VA

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 314

Case Presentation:

A 58‐year‐old woman presented to the emergency room for evaluation of a progressive pruritic rash. She initially noticed the eruption 72 hours after receiving intravenous iron sucrose for the first time. Past medical history was significant for end‐stage renal disease, hypertension, and alcoholism. Medications prior to admission included atenolol, hydrocodone‐acetaminophen, sodium bicarbonate, diphenhy‐dramine, and prednisone. The latter 2 medications were started the day of rash onset for symptomatic treatment. Physical examination on admission revealed a generalized papulos‐quamous eruption involving greater than 80% of the body surface area. Individual plaques were studded with numerous pinheadsized pustules that were concentrated in the body folds. The mucous membranes, face, palms, and soles were spared. Pertinent serum studies included creatinine 4.29 mg/ dL and blood urea nitrogen 79 mg/dL; leukocyte count and differential were within normal limits. The differential diagnosis included a pustular drug reaction versus pustular psoriasis versus a superinfected eczematous dermatitis. Punch biopsy showed pustulosis of the superficial dermis and extensive neutrophil invasion of the papillary dermis, most consistent with acute generalized exanthematous pustulosis (AGEP). The patient was treated with topical steroids and an oral prednisone taper. Desquamation began 9 days after rash onset, and the patient was discharged without complications.

Discussion:

With an increasing number of patients suffering chronic kidney disease, intravenous iron therapies are utilized more frequently. Although iron dextran is more commonly associated with allergic reactions, this case of AGEP was a result of iron sucrose. Acute generalized exanthematous pustulosis is a self‐limited adverse cutaneous drug reaction. To our knowledge, this is the first report of iron sucrose causing AGEP. The most commonly implicated medications include beta‐lactam and macrolide antibiotics. On average, the eruption occurs 2–3 days after exposure to an inciting drug. The clinical presentation of AGEP varies from minor skin involvement to severe, generalized eruptions mimicking toxic epidermal necrolysis. Characteristically, edematous, erythematous patches develop on the trunk that quickly become studded with nonfollicular, sterile pustules.

Fever, neutrophilia, and eosinophilia are prominent features and are seen in 30% of patients. The rash usually resolves in 4–10 days with desquamation. Aside from discontinuation of the offending agent, treatment is generally not needed. Severe cases, with generalized skin involvement, may be treated with high‐dose oral corticosteroids.

Conclusions:

Internists should entertain AGEP in patients presenting with pustular eruptions, as discontinuation of the offending drug will often lead to rapid resolution without further workup or aggressive treatments.

Disclosures:

K. Khosa ‐ none; S. Lee ‐ none; M. Phillips ‐ none

To cite this abstract:

Khosa K, Lee S, Phillips M. Intravenous Iron Causing a Pustular Eruption. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 314. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/intravenous-iron-causing-a-pustular-eruption/. Accessed November 19, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.